New Diagnosis: DDA (dilaudid deficiency angina)




(updated for 2016)
Diluadid Deficiency Angina
is a new medical problem I have discovered since working in cardiology. This is a underdiagnosed, serious medical problem that is difficult to diagnose with a hefty financial burden in various parts of the country (especially the inner city) and should be addressed more seriously. You don’t want to miss this if you are an Emergency Medicine physician.

This is a very rare type of chest pain that is relieved only by the opiate medication diluadid, and usually only high doses of the IV (intravenous) formulation. Keep your eyes open for this rare, difficult to identify medical condition.

Symptoms:
The symptoms can vary but include:
1. Chest pain that is difficult to describe that radiates through your back, down your flank, to your left ankle, and back up your right leg to your neck, and back to your back.
2. Often times, the pain may radiate from the chest through the outer layers of your scalp to the other side of your neck.
3. The pain may also not be described as a “chest pain”, but rather a non-descript “pressure” sensation that does not match any physiological or anatomical possibilities.
4. The patient will usually say that the pain is similar to a previous episode of DDA chest pain that was only relieved by diluadid.
5. Patients will also state that the oral/pill form of diluadid has not worked in the past and that they need large IV doses.
6. Patients normally know the exact dose that would relieve their pain.
7. Patients may appear comfortable and not distressed, but as soon as a nurse or physician walks by, the pain becomes excruciating and the patient may writhe and scream in pain. You don’t want to miss this finding, similar to white coat hypertension. But it’s white coat DDA.

Diagnosis:
1. Usually the history is enough to be able to get the diagnosis. The patient usually tells you they have DDA (if you listen closely). We were all taught in medical school that a good history will give you your diagnosis 90% of the time, this is true!
2. You can try the NST (normasaline stimulation test). Tell the patient you are going to give them something stronger than dilaudid IV, and that it’s called “normasaline” (pronouced like vaseline). If they feel relief immediately, then they have DDA. Normasaline is normal saline.
3. You can also check a dilaudid level by getting a urinalysis that is positive for opiates.
4. If you are still unsure, ask the patient how much dilaudid relieved their pain last time. If they give you exact dosing and routes of administration, they have DDA.
5. If you are still unsure, check a troponin level. It’s always negative.

Physical exam findings:
1. No abnormal physical findings.
2. When a reflex hammer is placed in the center of the patient’s chest and the patient is asked, “Which side do you feel this on?”, they respond by chosing a side as opposed to looking at you confused and saying, “I just feel it in the middle, what do you mean?” This has a sensitivity higher than a negative D-Dimer for clots.

Other clues:
1. The patient is usually very young and unlikely to have other reasons for angina.
2. The patient usually has workman’s compensation paperwork that needs to be filled out “immediately” because their DDA is not allowing them to work.
3. The patient has tried to self medicate with other drugs (marijuana, cocaine, heroine, etc).
4. The patient is usually not married, but has 8 or more children with no source of financial support.
5. The patient has usually been to at least 5 or 6 other hospitals complaining of DDA and received the appropriate intravenous treatment.
6. The patient usually has an long allergy list which includes morphine, codeine, NSAIDs, Tylenol 3, and other pain killers and usually will know them by name.
7. The patient usually requests intravenous Benadryl with the dilaudid for enhanced effect.

 

Before I publish my findings and this new condition, please feel free to comment so that I may include those findings in my paper which will be published in the New England Journal of Medicine.